Originally published August 17 2010
Acetaminophen more than doubles risk of asthma in young people
by Jonathan Benson, staff writer
(NaturalNews) Acetaminophen, the active ingredient in Tylenol and other common painkillers, is under fire after a new study revealed that the drug can significantly increase young people's risk of developing asthma and eczema. According to the report published in the American Journal of Respiratory and Critical Care Medicine, adolescents who take acetaminophen just once a month have a doubled risk of developing asthma compared to children who do not take the drug.
"This study has identified that the reported use of acetaminophen in 13- and 14-year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," explained Richard Beasley, M.D., professor of medicine at the Medical Research Institute of New Zealand and author of the study.
Even children who only take acetaminophen once a year have a 50 percent increased risk of developing asthma, illustrating that even very minute doses of the drug taken infrequently can cause severe respiratory problems.
For the study, researchers evaluated 300,000 13- and 14-year old children from around the world and found that those who took acetaminophen at least once during the previous year had a 43 percent increased risk of developing asthma, a 38 percent increased risk of developing rhinoconjunctivitis, also known as allergic nasal congestion, and a 31 percent increased risk of developing eczema, compared to non-users.
"High" users who took the drug at least once in the month prior to the study had a 251 percent increased risk of developing asthma, a 239 percent increased risk of developing rhinoconjunctivitis, and a nearly 100 percent increased risk of developing eczema, compared to non-users.
Sources for this story include:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml